Medical  Explorer

Custom Search

Drugs A to Z  :  A  B  C  D  E  F  G  H  I  J  K  L  M  N  O  P  R  S  T  U  V  W  X  Y  Z
Medicinal Ingredients : A  B  C  D  E  F  G  H  I  J  K  L  M  N  O  P  Q  R  S  T  U  V  W  X  Y  Z

Beauty Products : A  B  C  D  E  F  G  I  M  N  O  P  R  S  T  V

Aging      Allergies     Alzheimer's      Arthritis    Asthma      Bacteria   new Cancer    Chickenpox     Colds     Constipation      Diabetes      Epilepsy     Fatigue     Fever     Genetics       Haemorrhoids       newHeadaches      Hepatitis    Immunity      Infection      Insomnia       Leprosy       Menopause      Obesity      Osteoporosis     Other Diseases    Pain      PMS     Parasites     Sinusitis     newStroke     Toxicology    Urology




Arthritis medications
Acupuncture
Alcohol
Patients
newGeneral Health
Medicinal food
Chinese medicine
Nutrients
Smoking
Vitamins
OTC Drugs
Health Products
Therapy
Symptom
Parasitology
 
 

Parakol


DESCRIPTION

A pink, oblong tablet with marking 'dp500' on one side.

COMPOSITION

Each tablet contains: Paracetamol 500 mg, Pseudoephedrine HCI 60 mg, Dexchlorpheniramine Maleate 2 mg.

PHARMACODYNAMICS
Paracetamol is a para-aminophenol derivative that exhibits analgesic and anti-pyretic activity. It does not possess anti-inflammatory activity. It is given by mouth or rectally for mild to moderate pain and fever.


Pseudoephedrine is a direct and indirect acting sympathomimetic agent. It is a stereoisomer of ephedrine and has a similar action but has less pressor activity and central nervous system effects. It is administered orally for symptomatic relief from nasal congestion.


Chloroheniramine maleate, an alkylamine derivatives, is a sedating antihistamines that causes a moderate degree of sedation; it also has antimuscarinic activity.

PHARMACOKINETICS
After oral administration, paracetamol is absorbed rapidly and completely from the gastrointestinal tract; peak plasma levels occur 10 to 60 minutes after administration. Paracetamol is uniformly distributed throughout most body fluids; the apparent volume of distribution is 1 to 1.2 L/kg. Paracetamol can cross the placenta and is excreted in breast milk. Plasma protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations. Paracetamol is metabolised by the hepatic microsomal enzyme system. In adults at therapeutic doses, paracetamol is mainly conjugated with glucuronide (45 to 55%) or sulfate (20 to 30%). A minor proportion (less than 20%) is metabolised to catechol derivatives and mercapturic acid compounds via oxidation. Paracetamol is metabolised differently by infants and children compared to adults, the sulfate conjugate being predominant. Paracetamol is excreted in the urine mainly as the glucuronide and sulfate conjugates. Less than 5% is excreted as unchanged paracetamol with 85 to 90% of the administered dose eliminated in the urine within 24 hours of ingestion. The elimination half-life varies from 1 to 3 hours. Food intake delays paracetamol absorption.


Pseudoephedrine is readily and completely absorbed from the gastrointestinal tract after oral administration. Peak concentrations are reached between 0.5 and 2 hours after administration. Distribution into extravascular sites is extensive with the apparent volume of distribution between 2.6 and 5 L/kg. Protein binding data does not appear to be readily available. Pseudoephedrine is not substantially metabolised and is excreted primarily unchanged in the urine, with only a small proportion excreted as the active metabolite norpseudoephedrine. As pseudoephedrine is a weak base with pKa 9.4, the elimination half life varies from 1.9 hours at a urine pH of 5.6 to 21 hours at urine pH of 7.4. At high urine pH (>7.0) the drug is extensively reabsorbed in the renal tubules and the rate of excretion and is therefore dependant on urine flow rate. This does not appear to be the case at low urine pH.


Chlorpheniramine maleate is absorbed relatively slowly from the gastro-intestinal tract, peak plasma concentration occurring about 2.5 to 6 hours after administration by mouth. Bioavailability is low, values of 25 to 50% having been reported. Chlorpheniramine appears to undergo considerable first-pass metabolism. About 70% of chlorpheniramine in the circulation is bound to plasma proteins. There is wide interindividual variation in the pharmacokinetics of chlorpheniramine; values ranging from 2 to 43 hours have been reported for the half-life. Chlorpheniramine is widely distributed in the body, including passage into the CNS. Chlorpheniramine maleate is extensively metabolized. Metabolites include desmethyl- and didesmethyl chlorpheniramine. Unchanged drug and metabolites are excreted primarily in the urine; excretion is dependent on urinary pH and flow rate. Only trace amount have been found in the faeces. A duration of action of 4 to 6 hours has been reported; this is shorter than may be predicted from pharmacokinetics parameters. More rapid and extensive absorption, faster clearance, and a shorter half-life have been reported in children.

INDICATIONS

For the temporary relief of nasal congestion and associated aches, pains and general discomfort due to colds, flu or allergy.

 

RECOMMENDED DOSAGE

Adults: 1 or 2 tablets every six hours.

CONTRAINDICATIONS
Hypersensitivity to antihistamines contraindicates the use of PARAKOL. Pharmaceutical products containing Dexchlorpheniramine Maleate may cause severe reactions such as convulsions in newborn or premature infants. PARAKOL is also contraindicated for use in conjunction with monoamine oxidase inhibitor therapy.

 

WARNING & PRECAUTIONS
This preparation contains Paracetamol. Do not take any other Paracetamol containing medicines at the same time.


Paracetamol: Should be used with caution in patients with: a history of bronchial asthma, increased intraocular pressure, hyperthyroidism, cardiovascular disease, hypertension, hyperthyroidism, hyperexcitability and closed angle glaucoma.


PARAKOL contains Paracetamol which should be avoided in patients with analgesic nephropathy.


Pseudoephedrine: Should be used with caution in patients taking other sympathomimetic agents such as decongestants, appetite suppressants and amphetamine-like psychostimulants or antihypertensive agents. The effects of a single dose on the blood pressure of these patients should be observed before recommending repeated or unsupervised treatment. As with other sympathomimetic agents and decongestants Pseudoephedrine should be used with caution in patients with hypertension, heart disease, diabetes, hyperthyroidism, elevated intraocular pressure, prostatic enlargement or bladder dysfunction. An extremely rare example of pseudoephedrine intolerance in a normotensive individual has been reported, following the ingestion of one Pseudoephedrine tablet, which resulted in hypertension and unconsciousness. In severe hepatic or renal dysfunction a single dose of Pseudoephedrine should be given and the patient's response used as a guide to the dosage requirement for further administration.


Dexchlorpheniramine: As with all antihistamines, should be used with caution in patients with narrow angle glaucoma, stenosing peptic ulcer, pyloroduodenal obstruction, symptomatic prostatic hypertrophy and bladder neck obstruction.
Antihistamines are more likely to cause dizziness, sedation, and hypotension in elderly patients (approximately 60 years or older).


General: Dexchlorpheniramine Maleate has an atropic-like action and therefore products containing it should be used with caution in patients with: a history of bronchial asthma; increased intraocular pressure; hyperthyroidism; cardiovascular disease; hypertension.


Information for patients:
1. Dexchlorpheniramine may cause slight to moderate drowsiness.
2. Patients should not engage in activities requiring mental alertness, such as driving or operating machinery.
3. Alcohol or other sedative drugs may enhance the drowsiness caused by antihistamines.

INTERACTION WITH OTHER MEDICATIONS
Paracetamol: Anticoagulant dosage may require reduction if Paracetamol medication is prolonged. Paracetamol absorption is increased by drugs which increase gastric emptying, eg. metoclopramide, and decreased by drugs which decrease gastric emptying, eg. propantheline, antidepressants with anticholinergic properties, narcotic analgesics. Paracetamol may increase chloramphenicol concentrations. The likelihood of paracetamol toxicity may be increased by the concomitant use of enzyme inducing agents such as alcohol or anticonvulsant drugs.


Pseudoephedrine: The absorption of pseudoephedrine hydrochloride has been increased by concomitant administration of aluminium hydroxide. Coadministration of pseudoephedrine and MAOI's may lead to hypertensive crisis. An early warning symptom may be a throbbing headache. the danger of this interaction persists for two weeks after MAOI therapy is discontinued. Pseudoepedrine may cause hypertension and arrhythmia in patients taking tricyclic antidepressants and may antagonise the effects of hypertensive therapy which interferes with sympathetic activity (i.e. alpha and beta blockers).

 

Dexchlorpheniramine: Concomitant use with alcohol and CNS depressants (hypnotics, sedatives, tranquillisers, etc.) may potentiate the sedative effect of dexchlorpheniramine. Monoamine oxidase (MAO) inhibitors prolong and intensify the effects of antihistamines. The action of oral anticoagulants may be inhibited by antihistamines. Laboratory Tests: Antihistamines should be discontinued approximately 48 hours prior to skin testing procedures since these drugs may prevent or diminish otherwise positive reactions to dermal reactivity indicators.

1    2

Abdomen
Blood
Bone
Breast
Ear

Eye

Face
Hair

Head

Heart
Kidney
Liver
Limbs
Lungs
newMind
Mouth
Muscles
Nails

Neck

newNerves
Nose

Skin

Teeth

Throat

Tongue
 
Health news
 
Cardiovascular Guide
 
Natural Remedies
 
Treatment of Cancer
 
Women's Health
 
Irritable bowel syndrome
 
Common Childhood Illnesses
 
Prescribed Drugs
 
 

     
         
     

 

Disclaimer